Q: I have a lot of arthritic pain, so when you mentioned turmeric for joint pain, I thought I would try it. In three days, my nose was bleeding.
I take the anticoagulant Coumadin, so I was concerned. My prothrombin time was sky-high.
I had to go off the blood thinner for five days to get back to normal. You should warn your readers about this interaction. Having your blood too thin can be extremely dangerous.
A: Thank you for the reminder that anyone on warfarin (Coumadin) or other anticoagulants should steer clear of turmeric or curcumin. Although this spice has anti-inflammatory properties, it also can magnify the effect of these anti-clotting medications. Prothrombin time is a measure of how long it takes blood to clot.
Never miss a local story.
This interaction has not been well studied and is not found in the official prescribing information for warfarin. Nevertheless, you are not the first person to report a serious bleeding problem with this combination.
Q: I have had difficulty with reflux since childhood. Proton-pump inhibitors such as Prilosec and Prevacid have helped with the heartburn pain, but did nothing for reflux. The reflux became violent projectile vomiting without nausea. Physicians have been unable to determine the cause.
After reading your Guide to Digestive Disorders, I began to chew gum following moderate to large meals. This simple suggestion has all but stopped the reflux, which is no longer troublesome. Thank you.
A: Chewing gum stimulates saliva, which washes acid and other stomach juices back down the esophagus into the stomach and alleviates symptoms. While acid-suppressing drugs reduce the irritating effects of stomach contents, medications like Nexium and Prilosec do not prevent reflux.
In recent years, we have learned that long-term use of PPIs has been linked with a number of complications, including an increased risk for pneumonia, diarrhea due to C. diff infections, vitamin and mineral deficiencies and weakened bones. The most recent side effect to be documented is kidney failure in older patients (CMAJ Open online, April 16, 2015).
We discuss the pros and cons of PPIs and many nondrug approaches to heartburn, including a popular recipe for persimmon punch, in our Guide to Digestive Disorders. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. G-3, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Q: You have often written about nasal-spray addiction. The solution is simple, as I discovered by accident. After using Afrin daily for years and trying unsuccessfully to stop, I bought a bottle of Nasacort 24HR (OTC). I stopped the Afrin and used two squirts of Nasacort in each nostril for 20 days.
I noticed an improvement after a couple of days, but kept using it until my nose opened. Then I stopped the Nasacort with no trouble. Addiction cured!
A: The official term for nose-spray addiction is rhinitis medicamentosa. A corticosteroid spray like Nasacort Allergy 24HR (triamcinolone) or Flonase (fluticasone) can reduce inflammation and swelling to ease withdrawal from decongestants (Treatments in Respiratory Medicine, February 2005).
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care via PeoplesPharmacy.com. Their newest book is "Top Screwups Doctors Make and How to Avoid Them."